Texas, 2007

Tornadoes and Flash Flooding in Texas, May 6 to 7, 2007

May 6 to 7, 2007 · NWS SJT · 22 events in 8 counties and zones

Severe thunderstorms developed across the southern Big Country during the afternoon and slowly propagated to the southwest. These thunderstorms produced brief tornadoes, large hail and very heavy rain as they moved through the Concho Valley and into the Northern Edwards Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe thunderstorms developed across the southern Big Country during the afternoon and slowly propagated to the southwest. These thunderstorms produced brief tornadoes, large hail and very heavy rain as they moved through the Concho Valley and into the Northern Edwards Plateau. The thunderstorms continued through much of the night causing heavy rains across Sutton, Concho, Menard and McCulloch counties. The heavy rains and flooding continued into the afternoon on the 7th across the Northern Edwards Plateau and the Northwest Hill Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 6, 2:50 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 6, 2:50 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
350 PM CDT SUN MAY 6 2007

.SHORT TERM...
FIRST OF ALL...TORNADO WATCH ISSUED EARLIER AND AFTERNOON PRODUCTS
WERE SENT WITH THE MENTION OF THE WATCH INCLUDED. WEAK SURFACE LOW
HAS HELPED PUSH A WEAK PACIFIC FRONT INTO THE AREA...EXTENDING
ROUGHLY FROM CHILDRESS TO SWEETWATER TO SANDERSON. HAVE HAD A FEW
SEVERE STORMS ACROSS NOLAN COUNTY...AND THE TOWERING CU CONTINUES
TO TRY TO DEVELOP DOWN THE LINE INTO CROCKETT COUNTY...BUT STILL
FIGHTING A WEAK CAP AT THIS POINT. STILL SEVERAL HOURS BEFORE MAX
HEATING...SO GETTING STORMS TO DEVELOP FURTHER SOUTH STILL LOOKS
REASONABLE. FLOW IS GENERALLY TO THE NORTH NORTHEAST SO STORMS
WILL NOT COME EAST VERY QUICKLY...BUT STORMS WILL NOT GET INTO THE
EASTERN COUNTIES UNTIL WELL INTO THE EVENING...AT THE EARLIEST.

BOUNDARY MAY SHIFT A BACK TO THE WEST SOMEWHAT TONIGHT...AND THEN
THE BIG QUESTIONS BEGIN. MODELS KEEP THE BOUNDARY JUST TO THE
NORTHWEST OF THE AREA INTO MONDAY...AND THEN PUSH INTO WEST
CENTRAL TEXAS BY MONDAY NIGHT OR TUESDAY. GIVEN THE HIGH
PRECIPITABLE WATER VALUES PRESENT...HEAVY RAINFALL ALONG AND
NORTHWEST OF THE BOUNDARY SEEMS A GOOD BET. HOWEVER...IF ENOUGH
CONVECTION DEVELOP NORTH OF THE FRONT...BOUNDARY WILL SAG MUCH
FARTHER SOUTH THAN THE MODELS INDICATE. WITH THIS MIND...WILL
CONTINUE TO INCLUDE A MENTION OF LOCALLY HEAVY RAINFALL AND WILL
CONTINUE THE SPS.

.LONG TERM...
SYSTEM FINALLY GETS OUT BY WEDNESDAY NIGHT OR THURSDAY MORNING.
WILL DISCOUNT THE KINDA ODD MCS THE GFS DEVELOPS FRIDAY AND FRIDAY
NIGHT JUST TO THE EAST OF MY AREA FOR NOW AND CONTINUE TO MONITOR
FOR CONTINUITY. OTHERWISE...LOOKS DRY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  79  64  80 /  50  60  60  50
SAN ANGELO 	 65  81  65  82 /  40  60  60  40
JUNCTION 	 72  84  68  81 /  30  30  40  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, May 6, 12:25 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
125 PM CDT SUN MAY 6 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-071830-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
125 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS MOST
OF WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. HOWEVER...THE BEST CHANCE
FOR SEVERE THUNDERSTORMS WILL BE MAINLY ALONG AND WEST OF A LINE
FROM JUNCTION...TO BRADY...TO COLEMAN. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE
AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER-LEVEL STORM SYSTEM WILL CONTINUE OVER THE SOUTHWESTERN
UNITED STATES THROUGH THE EARLY PART OF NEXT WEEK...BEFORE MOVING
INTO THE SOUTHERN PLAINS BY MID WEEK. THUS...EXPECT THE THREAT
OF SEVERE WEATHER TO LINGER ACROSS WEST CENTRAL TEXAS WELL INTO
NEXT WEEK. ALONG WITH LARGE HAIL AND DAMAGING WINDS...HEAVY
RAINFALL MAY PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED TO ACTIVATE SPOTTERS DURING THE AFTERNOON OR EVENING
FOR THE NEXT SEVERAL DAYS.

In the hours before

Special weather statement, May 6, 10:25 AM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1125 AM CDT SUN MAY 6 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-071000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
549 AM CDT SUN MAY 6 2007

...HEAVY RAIN THREAT...AND THE POSSIBILITY OF SEVERE WEATHER
...CONTINUES ACROSS WEST CENTRAL TEXAS THROUGH WEDNESDAY...

A PERSISTENT UPPER-LEVEL STORM SYSTEM WILL REMAIN ALMOST
STATIONARY OVER THE SOUTHWESTERN UNITED STATES DURING THE NEXT
SEVERAL DAYS. THIS SYSTEM...INTERACTING WITH SURFACE BOUNDARIES
...MAY INITIATE THUNDERSTORMS ACROSS WEST CENTRAL TEXAS TODAY...WITH
SEVERAL ROUNDS OF THUNDERSTORMS POSSIBLE THROUGH MID WEEK. ANY OF
THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING LOCALLY HEAVY
RAINFALL. HOWEVER...THE MOST LIKELY TIME FRAME FOR THE HEAVIER
RAINFALL WILL PROBABLY START ON MONDAY...AND CONTINUE THROUGH
WEDNESDAY MORNING.

BY THE TIME THE SYSTEM FINALLY PUSHES AWAY FROM THE AREA...SOME
LOCATIONS OF WEST CENTRAL TEXAS MAY SEE RAINFALL TOTALS IN EXCESS OF
3 INCHES. THE HEAVIER RAINFALL WILL LIKELY FOCUS ALONG THE SURFACE
BOUNDARIES...BUT GIVEN THE UNCERTAINTY ON WHERE THESE BOUNDARIES
WILL END UP ON MONDAY AND TUESDAY...IT REMAINS UNKNOWN ON WHAT
PORTIONS OF WEST CENTRAL TEXAS MAY END UP SEEING THE HIGHER TOTALS.

DESPITE THE DRY CONDITIONS OF THE LAST FEW DAYS...AREA SOILS REMAIN
WET AND NEARLY SATURATED. IT WILL NOT TAKE MUCH ADDITIONAL RAINFALL
TO PRODUCE RAPID RISES ON AREA CREEKS AND STREAMS.

IN ADDITION TO THE HEAVY RAINFALL...SEVERE THUNDERSTORMS MAY DEVELOP
ACROSS WEST CENTRAL TEXAS THROUGH MID WEEK. EXPECT THE MAIN THREATS
TO BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES
ARE ALSO POSSIBLE.

WE STRONGLY ENCOURAGE EVERYONE ACROSS WEST CENTRAL TEXAS TO
CLOSELY MONITOR LOCAL TELEVISION STATIONS...RADIO STATIONS...OR
NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST UPDATES ON THIS
DEVELOPING WEATHER SITUATION.

07
Special weather statement, May 6, 3:21 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
421 PM CDT SUN MAY 6 2007

TXZ064-071-072-062215-
STERLING TX-TOM GREEN TX-IRION TX-
421 PM CDT SUN MAY 6 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT FOR
STERLING...TOM GREEN AND IRION COUNTIES...

AT 418 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 12 MILES SOUTHWEST OF ARDEN...OR ABOUT
11 MILES NORTHWEST OF MERTZON...MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ARDEN BY 455 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 6, 3:49 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
449 PM CDT SUN MAY 6 2007

TXZ098-062245-
HASKELL TX-
449 PM CDT SUN MAY 6 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT FOR HASKELL
COUNTY...

AT 447 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTHEAST OF SAGERTON...OR
ABOUT 10 MILES WEST OF HASKELL...MOVING NORTH AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  RULE AND HASKELL BY 500 PM CDT
  ROCHESTER BY 525 PM CDT
  OBRIEN AND WEINERT BY 535 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WESTERN TEXAS.

The radar

The San Angelo radar (KSJT), 76 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

11 hail, 7 flash flood, 2 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Coke

When
May 6, 3:55 PM CST to 3:58 PM CST
Where
Coke County, 2.77 mi S of Blackwell
Reported by
Public
Coordinates
32.040, -100.320

Tornado, Coke

When
May 6, 4:10 PM CST to 4:15 PM CST
Where
Coke County, 4.75 mi E of Robert Lee to 4.34 mi WNW of Bronte
Rating
EF0
Path length
1.89 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
31.900, -100.399

Law Enforcement Officials witnessed a tornado for several minutes. No damage was noted as the tornado remained in open fields.

Hail, Coke

When
May 6, 4:15 PM CST to 4:25 PM CST
Where
Coke County, 1.89 mi ESE of Robert Lee
Measured
1.75 in hail
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
31.890, -100.450

Hail lasted for several minutes. Damage to roofs and cars was observed.

Hail, Coke

When
May 6, 4:55 PM CST to 5:00 PM CST
Where
Coke County, 0.69 mi S of Robert Lee
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.890, -100.480

Hail, Tom Green

When
May 6, 4:57 PM CST to 5:25 PM CST
Where
Tom Green County, Carlsbad
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.600, -100.630

Severe golfball size hail fell in Carlsbad for several minutes.

Hail, Tom Green

When
May 6, 5:08 PM CST to 5:35 PM CST
Where
Tom Green County, 4.91 mi ESE of Carlsbad
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
31.573, -100.553

Severe quarter size hail fell for several minutes in the Grape Creek community.

Hail, Coke

When
May 6, 5:11 PM CST to 5:20 PM CST
Where
Coke County, 3.59 mi W of Bronte
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
31.880, -100.361

A Game Warden reported golf ball size hail.

Hail, Tom Green

When
May 6, 5:16 PM CST to 5:26 PM CST
Where
Tom Green County, Carlsbad
Measured
1.75 in hail
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
31.600, -100.630

Golf ball size hail fell for several minutes. Only minor damage was noted.

Hail, Tom Green

When
May 6, 5:32 PM CST to 5:37 PM CST
Where
Tom Green County, 4.91 mi ENE of Carlsbad
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.620, -100.550

Tornado, Irion

When
May 6, 5:42 PM CST to 5:52 PM CST
Where
Irion County, 8.87 mi W of Mertzon to 8.45 mi W of Mertzon
Rating
EF0
Path length
0.41 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
31.270, -100.970

A rope tornado was visible from the San Angelo forecast office in Irion County. This tornado was seen by multiple people at different locations.

Hail, Irion

When
May 6, 7:06 PM CST to 7:10 PM CST
Where
Irion County, 11.45 mi NNE of Sherwood
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.440, -100.750

Flash Flood, Coke

When
May 6, 7:20 PM CST to 10:25 PM CST
Where
Coke County, 0.91 mi NW of Bronte
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.889, -100.311

Heavy rains caused a creek to overflow it's banks along Highway 158 just to the east of Bronte. One foot of water covered 158.

Flash Flood, Tom Green

When
May 6, 7:20 PM CST to 11:20 PM CST
Where
Tom Green County, 0.91 mi SE of Carlsbad
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.591, -100.619

Heavy Rains of 2 to 5 inches fell in the immediate vicinity of Carlsbad and produced enough rise to flood the East Carlsbad Loop in a short amount of time.

Hail, Tom Green

When
May 6, 7:52 PM CST to 7:58 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.451, -100.452

Amateur Radio Operators reported numerous reports of quarter size hail in San Angelo.

Hail, Tom Green

When
May 6, 7:53 PM CST to 7:55 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.451, -100.452

Thunderstorm Wind, Crockett

When
May 6, 11:45 PM CST to 11:50 PM CST
Where
Crockett County, Ozona
Measured
61 kt (70 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
30.700, -101.200

A thunderstorm downburst overturned a small trailer and blew over a sign.

Flash Flood, Menard

When
May 7, 4:55 AM CST to 7:00 AM CST
Where
Menard County, 9 mi W of Menard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.920, -99.932

Highway 190 west of Menard was flooded after very heavy rains caused a draw to flow out of its banks and onto the highway.

Flash Flood, Sutton

When
May 7, 5:45 AM CST to 7:45 AM CST
Where
Sutton County, 5 mi E of Sonora
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.570, -100.546

A road that paralleled Interstate 10 just east of Sonora was flooded.

Flash Flood, McCulloch

When
May 7, 7:00 AM CST to 9:30 AM CST
Where
McCulloch County, 0.59 mi E of Salt Gap
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.300, -99.590

Texas Department of Transportation reported water over the road at Farm to Market Road 503 and 504 in Northwest McCulloch county.

Flash Flood, Sutton

When
May 7, 10:23 AM CST to 12:30 PM CST
Where
Sutton County, 17.24 mi ENE of Sonora
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.665, -100.362

Texas Department of Transportation reported Farm to Market Road 2596 in northwest Sutton County was closed due to one foot or more of water over the road.

Hail, Sutton

When
May 7, 12:33 PM CST to 12:35 PM CST
Where
Sutton County, 0.6 mi W of Sonora
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.570, -100.640

Flash Flood, Kimble

When
May 7, 12:45 PM CST to 4:00 PM CST
Where
Kimble County, 4.19 mi N of Telegraph
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.391, -99.900

Kimble County reported water was over Highway 377 south of Junction along the South Llano river and they reported that Department of Transportion closed the highway.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34671, 34672, 34675, 34676, 34677, 34678, 34679, 34680, 34682, 34683, 34684, 34685, 34686, 34687, 34688, 34961, 34963, 34964, 34965, 34966, 34967, 34969.